Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 9, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 19, 1997, 8:34 PM EDT for Lackawanna County, Wayne County, Pennsylvania. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 1997, 8:34 PM EDT (00:34 UTC)
- Expired
- May 19, 1997, 9:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Lackawanna County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:45 PM EDT | Thunderstorm Wind | Dalton, PA | The same line of severe storms that produced widespread damage in Luzerne county moved through Lackawanna county between 845 pm EDT and 930 pm, producing additional wind damage. At 845 pm, numerous trees and power lines were downed just east of Dalton. At |
| May 19, 9:10 PM EDT | Thunderstorm Wind | Lake Ariel, PA | Severe thunderstorms that inflicted considerable wind damage on the Wilkes-Barre/Scranton vicinity moved through Wayne county between 910 pm EDT and 945 pm. At 910 pm, numerous large trees and wires were blown down in Lake Ariel. Routes 196 and 296 were |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 8:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Albany, NY (KALB), launched 00:00Z, 0.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
928 WUUS1 KBGM 200035 RRA SVRBGM PAC069-127-200130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 834 PM EDT MON MAY 19 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST PENNSYLVANIA ...LACKAWANNA COUNTY...WAYNE COUNTY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE INTO NORTHWEST WAYNE COUNTY NEAR STARUCCA AND WESTERN LACKAWANNA COUNTY NEAR DALTON AND CLARKS SUMMIT AROUND 840 PM. THESE STORMS WILL REACH SCRANTON AND CARBONDALE BETWEEN 850 AND 900 PM...WAYMARY AROUND 910 PM...AND HONESDALE AROUND 925 PM. THESE STORMS HAVE DOWNED TREES AND POWER LINES IN LUZERNE COUNTY. WIND GUSTS TO 50 MPH HAVE BEEN REPORTED ALONG WITH PEA SIZE HAIL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. MJ/JSW &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:01 PM EDT, 6 hours 33 minutes earlier.
Area forecast discussion, May 19, 2:01 PM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 200 PM EDT MON MAY 19 1997 BARELY HAD A CHANCE TO GLANCE AT THE GRIDDED DATA BEFORE PREPARING THE FCST THIS AFTN. BRKS IN THE OVC HAVE BEEN EVER SO SLOWLY LFTG NWRD THRU PA TODAY. WRM FNT BNDRY HAS REMAINED ALONG THE LAKESHORE AND MOHAWK VLY...WITH THE COLD FNT STILL A FAIR WAY BACK...JUST ENTERING WRN OH. NGM REORGANIZES THE SFC LOW AND CRANKS IT UP OVER WRN QUEBEC BY 00Z TNGT. THIS PULLS COLD FNT THRU LTR THIS EVENING. BOTH THE ETA AND NGM ARE SIMILIAR WITH THEIR INSTABILITY VALUES. INDICES ARE NOT XCTLY SCREAMING SVR TRWS...BUT WITH LIFT FROM THE COLD FNT...SWRS AND TRWS ARE A GOOD BET THIS EVENING...DESPITE THE SUB PAR CHANCE POPS FROM THE NGM MOS. SHWRS CRNTLY ALONG THE FNT SHD CONTINUE TO GROW AS THEY WEDGE EWRD INTO THE UNSTABLE AIR OVER NY/PA. WIND FIELD IS NOT ALL THAT IMPRSV...LTL DIR SHEAR SO XCPT STRONG GUSTS WILL BE THE ONLY SVR CNCRN. WE/RE NOT OUT OF THE WOODS YET AS MORE UNSEASONABLY COOL WX IS IN STORE FOR THE MIDWEEK PD AS CAA BHD THE LOW DROP THKNS VALUES BACK INTO EARLY SPRING. MODELS ARE NOW INDICATING MORE WRAP AROUND MOISTURE LTR TUES INTO WED...SO DAYTIME HTG MAY RESULT IN A CNSDRBL ^AMT OF CU/SC. WED...A SCNDRY FNT WILL SWING THRU RE ENFRCG THE COLD AIR...AND PSBLY GENERATING SOME SHWRS. WILL IRON OUT SOME DFRNCS BETWEEN AVN AND NGM MACHINE GUID FOR THE ZONES. .BGM...NONE. MORFORD
In the hours before
Special weather statement, May 19, 5:22 PM EDT, 3 hours 12 minutes before
PAZ038-044-047-039-040-043-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 522 PM EDT MON MAY 19 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: BRADFORD PA... LACKAWANNA PA... LUZERNE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. JSW
Special weather statement, May 19, 5:23 PM EDT, 3 hours 11 minutes before
PAZ038-044-047-039-040-043-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 522 PM EDT MON MAY 19 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: BRADFORD PA... LACKAWANNA PA... LUZERNE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. JSW
Special weather statement, May 19, 7:55 PM EDT, 39 minutes before
NYZ062-PAZ048-200400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 755 PM EDT MON MAY 19 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL MIDNIGHT EDT TUESDAY FOR THE FOLLOWING COUNTIES: SULLIVAN NY... PIKE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT EDT. LOMBARDY
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:08 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 52 min |
| May 19, 9:08 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 67 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.